[Skip to Content]
[Skip to Content Landing]
Article
January 1993

Serous Detachment After High-Dose Intravitreal Dexamethasone: Toxic or Osmotic?

Author Affiliations

Stanford, Calif

Arch Ophthalmol. 1993;111(1):20-21. doi:10.1001/archopht.1993.01090010022007
Abstract

To the Editor.  —The recent report by Kwak and D'Amico1 showed that intravitreal dexamethasone can be toxic to the retina. They found increasing histologic damage at doses of about 440 μg, but observed a quite different event at the highest dose (4000 μg): retinal edema and serous detachment, as illustrated in their Fig 1.This damage appears remarkably similar to the edema and detachment that has been observed after hyperosmotic intravitreal injections.2 As little as 400 mOsm in the midvitreous can cause detachment, and the effect is more rapid if the solution is injected close to the retina. A dose of 4000 μg of dexamethasone sodium phosphate (Decadron phosphate) is roughly 8 μmol/L, which translates into 80 mmol/L if dissolved in 0.1 mL. The osmolarity depends on dissociation. According to this calculation, the osmolarity seems acceptable, but I wonder whether the effects of the high dose of dexamethasone

First Page Preview View Large
First page PDF preview
First page PDF preview
×